Virginia, 2008

Tornadoes and Damaging Winds in Virginia, April 28, 2008

April 28, 2008 · NWS AKQ · 17 events in 15 counties and zones

Severe thunderstorms in advance of a cold front produced numerous tornadoes across central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
221
Property damage
$33 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Severe thunderstorms in advance of a cold front produced numerous tornadoes across central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 8:56 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 28, 8:56 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 AM EDT MON APR 28 2008

.SYNOPSIS...
A COLD FRONT SLOWLY MOVES ACROSS THE AREA THIS AFTERNOON...THEN
PUSHES OFFSHORE TONIGHT. A TROF OF LOW PRESSURE MOVES ACROSS THE
AREA TUESDAY MORNING...FOLLOWED BY HIGH PRESSURE RETURNING LATER
TUESDAY THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INTERESTING AFTRN SHAPING UP (AS TO WHETHER ANY SVR DVLPS). ERLY
AM VSBY LOOP AND SFC OBS INDCTG SOME PRTL SUN ACROSS SERN VA/NE NC
PAST FEW HRS ALLOWING FOR SOME HTNG TO OCCUR. HOWEVER... INITIAL
BAND OF SHWRS AHEAD OF BNDRY NOW WORKING ITS WAY E INTO THIS AREA.
CLDS AND PCPN ASSCTD WITH THIS BAND SHUD HELP TO HOLD DOWN ANY
FRTHR HTNG ACROSS SERN SCTNS OVR THE NEXT SVRL HRS.

MEANWHILE...FRNTL BNDRY PUSHES E WITH LTST DATA SHOWING BEST SPRT
FOR CONVECTION BEING ACROSS THE SERN SCTNS OF FA...MAINLY E OF I95
AND S OF I64. HIGHEST CAPES AND LOWEST LIS PROGGED AFTR 18Z. THIS
FITS WELL WITH SPCS SWODY1 MORN UPDATE. OTW...LOW CLDS AND RAIN
SHUD LIMIT ANY SVR THREAT FROM THE I95 CORRIDOR ON W. MSTR AND
12Z SNDGS CONT TO SPRT HVY RAINERS AS PWS AVG ARND 1.5 IN.
THUS...AFRN UPDATE WILL FOLLOW THE ABOVE SCENARIO. HAVE ALRDY
UPDATED HWO WITH LTST INFO.

WILL KEEP TMPS GNRLY FROM TH U60S-M70S ATTM. MAY TWEEK A BIT AFTR
SEEING THE 10 AM OBS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
FNT MVS OFFSHR ARND MDNGT OR SHORTLY THEREAFTER...BRINGING TO AND
END CHCS FOR WDSPRD RA. WKNG/TRAILING UPR LVL SYS CRSS THE RGN TUE
MRNG W/ PSBL ISLTD SHRAS...ESP NRN HALF OF FA. OTRW...DRYING AND
COOLER WX XPCTD TUE (AFTN) THROUGH WED NGT AS SFC HI PRES SLOLY
BUILDS OVR FA. LO TEMPS TNGT FM THE UPR 40S TO MID 50S...HI TEMPS
TUE IN THE 60S. LO TEMPS MON NGT FM THE MID 30S (INTR ERN SHR) TO
UPR 30S-LWR 40S MOST OTR PLCS. HI TEMPS ON WED AGN GENLY IN THE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DRIER/WRMR WX RETURNS FOR THU THROUGH SAT. HI PRES MVS OFF THE
CST. A WRMFNT OR BACKDOOR BNDRY WILL LAY NR THE NNE CTYS THU AFTN
INTO SAT MRNG. A CDFNT WILL APPROACH FM THE W SAT...THEN CROSS
THE AREA SAT NGT AND THE FIRST PART OF SUN. WILL MAINTAIN DRY WX
WED NGT THRU FRI NGT...THEN HAVE SLGT CHC TO CHC POPS...GENLY FM
SAT AFTN THROUGH SUN.

MAX TEMPS WILL RANGE FM THE UPR 60S TO LWR 80S...WITH FRI AND SAT
LIKELY BEING THE WRMEST DAYS. MIN TEMPS WILL RANGE THRU THE 40S TO
ARND 50 THU...THEN GENERALLY IN THE 50S FRI THRU SUN.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
IFR CIGS AND VSBYS ACROSS THE AREA THIS MORNING...WITH LOW LEVEL
MOISTURE REMAINING HIGH IN WAKE OF A WARM FRONT THAT CONTINUES TO
PUSH FARTHER TO OUR NORTH. PATCHY DRIZZLE AND OFF AND ON RAIN
SHOWERS TO CONTINUE THROUGH THE DAY. EXPECT CIGS AND VSBYS TO
IMPROVE LATER THIS MORNING AND AFTERNOON AS WINDS INCREASE...BUT
CONDITIONS SHOULD BE MVFR AT BEST.

A STRONG COLD FRONT APPROACHES FROM THE W AND MOVES THROUGH THE
REGION LATE THIS AFTERNOON AND EVENING. TSTORMS WILL BE LIKELY WITH
THE FRONTAL PASSAGE...ALONG WITH INCREASING SW WINDS THROUGH THE
DAY. VSBYS AND CIGS WILL BE REDUCED AGAIN LATER TODAY IN THE
HEAVIEST RAIN/TSTORMS.

HIGH PRESSURE BUILDS IN ACROSS THE REGION EARLY TUE AND THEN
HOLDS IN PLACE FOR THE REMAINDER OF THE WEEK...WITH A RETURN OF
MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS.

&&

.MARINE...
SEAS AT BUOY 44009 STILL RUNNING BTWN 6 AND 7 FT THIS MORNING.
EXPECT SEAS TO BUILD TO AOA 5 FT FARTHER TO THE S AND ACROSS ALL
ATLANTIC WATERS BY EARLY AFTERNOON...ALONG WITH INCREASING S WINDS
AS A STRONG COLD FRONT APPROACHES FROM THE W. GUSTS TO 30 KT
POSSIBLE LATER TODAY AS THE FRONT DRAWS CLOSER. WINDS BECOME SW
THIS EVENING...AND THEN NW BY EARLY TUE BEHIND THE COLD FRONT.

WINDS WILL ALSO INCRS OVER CHES BAY AND CURRITUCK SOUND LATER THIS
MORNING THROUGH EVENING (GUSTS TO 20 KT). WINDS EASE TO BLO 20 KT
LATE THIS EVENING AS THE FRONT MOVES THROUGH.

HI PRES WILL BLD INTO/OVR THE AREA FOR LATER TUE THRU WED...THEN
MOVES OFF THE MID ATLC/SE CST FOR THU THRU FRI.

&&

.CLIMATE...
INCLUDING RAINFALL THROUGH 9AM...RICHMOND HAS RECORDED 7.32 INCHES
IN THE MONTH OF APRIL WHICH IS MORE RAINFALL THAN ANY APRIL SINCE
1918 WHEN 8.02 INCHES FELL. THE ALL TIME APRIL PRECIPITATION RECORD
FOR RICHMOND IS 8.89 INCHES SET IN 1889. A GOOD AMOUNT OF RAIN WILL
FALL ACROSS EASTERN VA TODAY TODAY...THOUGH MOST LIKELY A HALF TO AN
INCH FOR THE RICHMOND METRO AREA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ630>632.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT TUESDAY FOR ANZ633.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM EDT
     TUESDAY FOR ANZ654-656-658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...ALB
LONG TERM...ALB/TMG
AVIATION...JRL
MARINE...JRL
CLIMATE...BAJ
Hazardous weather outlook, Apr 28, 8:28 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 AM EDT MON APR 28 2008

ANZ650-652-291330-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-656-658-291330-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-291330-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-291330-
CURRITUCK SOUND-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291330-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
928 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS MAINLY ALONG AND EAST OF INTERSTATE 95. THE
TIME FRAME FOR ANY SEVERE THUNDERSTORMS WILL BE BETWEEN 2 PM AND
10 PM. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Apr 28, 11:31 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1231 PM EDT MON APR 28 2008

NCZ015>017-032-102-VAZ095-097>100-281730-
ACCOMACK VA-CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK
NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-PASQUOTANK NC-PERQUIMANS
NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1231 PM EDT MON APR 28 2008

...SHOWERS AND POSSIBLE THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS FROM 7 MILES
SOUTHWEST OF EXMORE TO WINFALL...MOVING NORTHEAST AT 40 MPH. THE
SHOWERS WILL BE NEAR...
  ELIZABETH CITY AROUND 1245 PM EDT...
  CAMDEN AROUND 1250 PM EDT...
  CURRITUCK AROUND 100 PM EDT...

RAINFALL RATES OF ONE HALF INCH PER HOUR WILL LIKELY CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

44
Special weather statement, Apr 28, 11:57 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1257 PM EDT MON APR 28 2008

VAZ065-066-281800-
LUNENBURG VA-MECKLENBURG VA-
1257 PM EDT MON APR 28 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF CHASE CITY...OR ABOUT OVER
VIRGILINA...MOVING NORTHEAST AT 61 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR BUFFALO JUNCTION AT 105 PM EDT...FINCHLEY AT 110 PM EDT...
SKIPWITH AT 115 PM EDT...ROGERS CORNER AT 120 PM EDT...WIGHTMAN AT
125 PM EDT...WILBURN AT 130 PM EDT.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

WAMSLEY
Special weather statement, Apr 28, 11:58 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1258 PM EDT MON APR 28 2008

NCZ016-017-VAZ097-098-281745-
CAMDEN NC-CHESAPEAKE VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1258 PM EDT MON APR 28 2008

...SHOWER PRODUCING HEAVY RAINFALL APPROACHING THE BORDER...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER...PRODUCING HEAVY RAINFALL...ABOUT 5 MILES NORTHEAST OF SOUTH
MILLS...MOVING NORTHEAST AT 40 MPH. THE SHOWER WILL BE NEAR
NORTHWEST AT 105 PM EDT...HICKORY AT 110 PM EDT...MOUNT PLEASANT AT
115 PM EDT...PRINCESS ANNE AT 120 PM EDT...OCEANA NAS AT 125 PM
EDT...VIRGINIA BEACH OCEANFRONT AT 130 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS. A RUMBLE OF THUNDER IS ALSO POSSIBLE WITH THIS
SHOWER.

44
Special weather statement, Apr 28, 12:11 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
111 PM EDT MON APR 28 2008

VAZ048-049-060>064-066>069-281815-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
111 PM EDT MON APR 28 2008

...A LINE OF SHOWERS WITH BRIEF HEAVY RAINFALL MOVING INTO THE
VIRGINIA PIEDMONT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 8 MILES WEST OF HADENSVILLE TO 28 MILES
SOUTHWEST OF HAMPDEN SYDNEY...OR FROM 7 MILES EAST OF PALMYRA TO 6
MILES NORTHEAST OF NATHALIE...MOVING NORTHEAST AT 38 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   MINERAL AROUND 130 PM EDT...  HAMPDEN
SYDNEY AROUND 135 PM EDT...
  GOOCHLAND AROUND 205 PM EDT...
  CREWE AROUND 210 PM EDT...
  POWHATAN AROUND 215 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAINFALL...AND WIND GUSTS TO 30 MPH WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Apr 28, 12:39 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
139 PM EDT MON APR 28 2008

VAZ065-281845-
MECKLENBURG VA-
139 PM EDT MON APR 28 2008

...STRONG THUNDERSTORM MOVING OVER MECKLENBURG COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF CHASE CITY...OR ABOUT 15 MILES
EAST OF VIRGILINA...MOVING NORTHEAST AT 38 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RICHARDSON AT 145 PM EDT...EPPES FORK AT
150 PM EDT...KEATS AT 155 PM EDT...JOHN H KERR DAM AT 200 PM EDT...
BEECHWOOD AT 205 PM EDT...BRACEY AT 210 PM EDT.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

WAMSLEY
Special weather statement, Apr 28, 1:04 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
204 PM EDT MON APR 28 2008

VAZ060-062>064-066>076-281900-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-ESSEX VA-GOOCHLAND VA-HANOVER
VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-
204 PM EDT MON APR 28 2008

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING EASTWARD...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF MILFORD TO 15 MILES WEST OF
CREWE...OR FROM 9 MILES WEST OF MILFORD TO 8 MILES NORTHEAST OF
KEYSVILLE...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  WORSHAMS AROUND 210 PM EDT...
  SABOT AROUND 215 PM EDT...
  FORT A.P. HILL AROUND 220 PM EDT...
  WINTERHAM AROUND 225 PM EDT...
  SUPPLY AROUND 230 PM EDT...
  ROLLINS FORK AROUND 235 PM EDT...

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

15 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Brunswick

When
April 28, 1:48 PM EST to 1:53 PM EST
Where
Brunswick County, 2 mi SE of Lawrenceville to 0.69 mi ESE of Callaville
Rating
EF1
Path length
13 mi
Path width
250 yd
Continued into
Greensville, Va (AKQ)
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
36.730, -77.805

A tornado touched down near Iron Bridge Road south of Lawrenceville, then continued northeast across Milas Dr., Western Mill Road, Belfield Road to Big Horn Road. Numerous trees were uprooted and snapped off. One mobile home was destroyed, siding and sections of roof were ripped off of carports, and there was damage to siding and roofs of a few houses. Numerous trees were uprooted and twisted as the tornado continued over rural land to near Callaville. Tornadic damage continued into Greensville County.

Tornado, Greensville

When
April 28, 1:53 PM EST to 1:58 PM EST
Where
Greensville County, 4.35 mi W of Purdy to 1.69 mi NNW of Purdy
Rating
EF1
Path length
3 mi
Path width
250 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.827, -77.658

Tornadic damage continued from one mile east of Callaville at the Brunswick/Greensville county border northeast to just north of Purdy. Trees were knocked down and snapped along Doodlum Road.

Thunderstorm Wind, Dinwiddie

When
April 28, 2:21 PM EST
Where
Dinwiddie County, 0.55 mi W of Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.200, -77.510

Trees were downed on Olgers Road.

Thunderstorm Wind, Sussex

When
April 28, 2:35 PM EST
Where
Sussex County, 0.88 mi NW of Stony Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.960, -77.410

Trees were downed at Concord Road and Palestine Road near Railroad Bridge Road.

Tornado, Colonial Heights (C)

When
April 28, 2:40 PM EST to 2:43 PM EST
Where
Colonial Heights (C) County, 1.28 mi ESE of Colonial Hgts to 2.21 mi E of Colonial Hgts
Rating
EF1
Path length
0.9 mi
Path width
80 yd
Continued into
Prince George, Va (AKQ)
Injuries
21 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
37.244, -77.398

A tornado touched down in spots beginning near the end of the football field near Colonial Heights Middle School. The tornado then continued across Interstate 95 and into the Dimmock Square shopping center. The first of the damage was to a football field clubhouse as a part of the roof was blown off. The storm then lifted across an area of homes and touched down again just west of the interstate and tearing a path through the roof of the Medallion Pools building. Twisted metal was strewn across the parking lot with a few cars damaged from the flying debris. The tornado lifted again across I-95 scattering debris across the Southgate Square parking lot, including a half-ton air conditioning unit blown approximately 300 yards and deposited in front of the Helzberg Diamonds business near SouthPark Boulevard.

The most significant damage occurred with the final touchdown in the Dimmock Square Strip mall. A string of 4 stores around 75-80 yards in width had ceiling tiles blwon out, roof peeled off and windows blown out. Several cars were damaged as some had windows shattered from flying debris. Other vehicles were flipped and tossed about in piles. The storm appeared to lift again, but there was damage to a bank and light poles blown down in a car lot approximately 50 to 100 yards east of Dimmock Square. Cars were also damaged here from the flying debris.|The tornado then lifted and crossed Temple Avenue into Prince George County.

Tornado, Prince George

When
April 28, 2:43 PM EST to 2:45 PM EST
Where
Prince George County, 2.58 mi W of Jefferson Park to 1.96 mi W of Jefferson Park
Rating
EF1
Path length
0.1 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.253, -77.377

The tornado lifted and crossed Temple Avenue from Colonial Heights into Prince George county. The tornado touched down briefly near Flexon Drive, Fine Drive and Puddleduck Drive. Several trees were uprooted, a few were snapped off, and several homes were damaged.

Tornado, Greensville

When
April 28, 2:50 PM EST to 2:55 PM EST
Where
Greensville County, 1.5 mi W of Gaskins to 0.83 mi N of Gaskins
Rating
EF1
Path length
2 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.584, -77.427

A tornado touched down in the Low Ground Road area of the southeat part of Greensville County. Numerous trees were downed or snapped off, and a couple of outbuildings were damaged.

Tornado, Suffolk (C)

When
April 28, 3:05 PM EST to 3:30 PM EST
Where
Suffolk (C) County, 1 mi NE of Lummis to 1.84 mi NE of Huntersville
Rating
EF3
Path length
16 mi
Path width
400 yd
Continued into
Portsmouth (C), Va (AKQ)
Injuries
200 direct, 0 indirect
Property damage
$30 million
Reported by
NWS Storm Survey
Coordinates
36.710, -76.687

A tornado touched down with damage first noted about 2 miles northeast of Lummis. The tornado crossed Route 58, downing trees as it moved northeast. The tornado strengthened just south of the intersection of Route 10 AND Route 58, where it damaged several homes and an elementary school as well as downing numerous trees. The intense tornado crossed Route 58 again and then Route 10 before hitting the Freedom Plaza shopping center where it destroyed a strip mall and tossed around numerous cars. One car was impaled into a building adjacent to the strip mall.

Thereafter, the tornado moved into 2 subdivisions east and northeast of Obici Hospital. Many homes were damaged with at least a dozen completely destroyed. The tornado then continued into Driver where it damaged a number of homes and businesses and downed numeroud trees.

The tornado then appeared to lift just north of Driver, although amateur video and pictures suggested that the tornado maintained close contact with the ground as it tracked northeast across northern portions of Portsmouth to the Norfolk Naval Air Station.

Tornado, Southampton

When
April 28, 3:10 PM EST to 3:15 PM EST
Where
Southampton County, 0.41 mi NW of Capron to 0.63 mi NE of Capron
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.705, -77.205

A brief tornado touched down about a half mile east of Capron off Highway 58 near Douglas Drive. Several trees were downed or snapped off.

Tornado, Surry

When
April 28, 3:18 PM EST to 3:22 PM EST
Where
Surry County, 1.45 mi SW of Claremont to 0.37 mi S of Claremont
Rating
EF1
Path length
0.3 mi
Path width
30 yd
Property damage
$74,000
Reported by
NWS Storm Survey
Coordinates
37.218, -76.972

A brief tornado touched down in northwest Surry county near Claremont. A double wide home was destroyed, and numerous trees were downed or snapped off.

Tornado, Portsmouth (C)

When
April 28, 3:30 PM EST to 3:35 PM EST
Where
Portsmouth (C) County, 6.51 mi NW of Portsmouth to 7.02 mi N of Portsmouth
Rating
EF1
Path length
4 mi
Path width
300 yd
Continued into
Norfolk (C), Va (AKQ)
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
36.890, -76.408

The tornado moved from northeast Suffolk across northern portions of Portsmouth. The tornado maintained close contact with the ground and downed several trees and produced some structural damage. While in Suffolk, the tornado was rated as EF3, but in Portsmouth it was rated as EF1.

Tornado, Norfolk (C)

When
April 28, 3:35 PM EST to 3:40 PM EST
Where
Norfolk (C) County, 1.23 mi W of Hampton Rds to 1.14 mi NNW of (Ngu)nas Norfolk
Rating
EF1
Path length
4 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.921, -76.342

The tornado maintained close contact with the ground as it moved from northern Portsmouth to the Norfolk Naval Air Station. The tornado damaged vehicles and a building at Pier 2, and numerous trees were blown down or snapped off. The tornado remained rated as EF1 from northern Portsmouth to the Norfolk Naval Air Station.

Tornado, James City

When
April 28, 3:35 PM EST to 3:40 PM EST
Where
James City County, 6 mi NW of Jamestown to 2.95 mi SW of Centerville
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.261, -76.857

A brief tornado touched down in James City county about 6 miles northwest of Jamestown. Several trees were uprooted or snapped off, and there was some minor damage to homes in the area.

Tornado, Isle of Wight

When
April 28, 3:40 PM EST to 3:45 PM EST
Where
Isle of Wight County, 3.31 mi S of Maynards Xrds to 0.8 mi SW of Carrsville
Rating
EF1
Path length
3 mi
Path width
50 yd
Property damage
$184,000
Reported by
NWS Storm Survey
Coordinates
36.682, -76.871

A tornado touched down near Carrsville in southern Isle of Wight county. The tornado damaged eleven homes and six agricultural buildings along Harvest Drive and Eleys Lane.

Tornado, Mathews

When
April 28, 3:45 PM EST to 3:47 PM EST
Where
Mathews County, 1.07 mi WNW of Mobjack to 1 mi SW of Miles
Rating
EF1
Path length
0.3 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.386, -76.368

A brief tornado touched down just southwest of Bohannon on North River Road near Cakes Creek. The tornado took the roof off a home, overturned a boat and a vehicle, and downed several trees.

Tornado, Gloucester

When
April 28, 3:55 PM EST to 4:05 PM EST
Where
Gloucester County, 1.48 mi NNW of Gum Fork to 1.1 mi ENE of James Store
Rating
EF0
Path length
9 mi
Path width
50 yd
Continued into
Mathews, Va (AKQ)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.390, -76.588

A tornado touched down and produced intermittent damage along an 11 mile path from near Belroi in Gloucester county northeast to about 1 mile west of North in Mathews county. Numerous trees were downed or snapped off, the roof was blown off a barn, and a shed was destroyed.

Tornado, Mathews

When
April 28, 4:05 PM EST to 4:10 PM EST
Where
Mathews County, 1.53 mi SW of North to 1.58 mi NE of North
Rating
EF0
Path length
2 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.436, -76.451

The tornado tracked into Mathews county from Gloucester county. The tornado produced intermittent damage about 1 to 2 miles west of North. Several trees were downed or snapped off and part of a convenience store roof was blown off.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96944, 96950, 97936, 97937, 97254, 97288, 97359, 97519, 97603, 97643, 97546, 97557, 97656, 97826, 97847, 97933, 97934.